Hello! Ive been lurking around here for a while now but after visiting multiple unhelpful dermatologists I think its time I appealed to the collective knowledge of this forum. First my story: When I was living in Japan I used a topical steroid called rinderon vg .12% (i think it contains betamethasone valerate and gentamicin sulfate) on my face for around a year. For some reason I didn't research the medicine at all (so dumb). I just knew it made my skin better and then that I needed it to make my skin normal and then that even with the medicine my face had started to be red all the time. I stopped cold turkey and my face went crazy. I then went to a dermatologist who prescribed protopic to help the topical steroid withdrawal. I used the protopic for about a month. It helped a bit at first but I realized that every time I didn't apply it my face got worse (exactly the same as the topical steroid). So I stopped that as well.

It has been over a year since I stopped the protopic. My face has not returned to normal. I have had a few week long spells of regular skin in the last year but what I thought was steroid induced rosacea will not go away. I first had flushing and then started getting papules and they have just gotten worse and worse. My neck has also started flushing recently. I was hoping that this was just steroid withdrawal and that it would eventually get better but at this point, I have resigned myself to the fact that the perpetual use of the topical steroid on my face coupled with my already sensitive skin has resulted in rosacea.

I was put on Doxycycline (100mgs morning and night) three months ago by a general practitioner. I finally went to a dermatologist a month later who lowered the dose to 100mgs a day. When I take this dose of Doxy everyday the papules completely go away and flushing almost completely goes away. None of the regular rosacea triggers make me flare. I have been on this dose for about 3 months now and I haven't had any adverse side effects. If I stop taking the Doxy, however, my face immediately flares really badly.

I have been to two derms so far now that have told me that doxy can be taken forever. This doesn't seem right to me. There must be some side effects from taking an antibiotic for years. On the other hand, I don't know how to find an alternative. How do I find my triggers if I have none while on doxy? The quick flares after stopping doxy makes me think that my face become accustomed/addicted to the doxy. Can that even happen?! Does anyone have a similar experience with doxycycline? I don't trust what these dermatologists told me and I am uncomfortable with taking an antibiotic "forever." Any advice on how to wean myself off of it would be greatly appreciated. On a somewhat unrelated note, does anyone know of any good derms in the Nashville area? Thanks